Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 12, NWS Pueblo, CO

April 23, 20217 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Apr 23, 2021, 3:55 AM MDT for 7 counties in Colorado. It took effect at Apr 24, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 3:55 AM MDT (09:55 UTC)
In effect from
Apr 24, 2021, 12:00 PM MDT
Expired
Apr 23, 2021, 2:58 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4105 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS85 KPUB 230955
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
355 AM MDT Fri Apr 23 2021

...A Fire Weather Watch is in effect from Saturday afternoon
through Saturday evening for gusty winds and low relative 
humidity for Fire Weather Zones 224, 229, 230 and 233, which 
includes the San Luis Valley, Huerfano County and Las Animas
County...

COZ224-229-230-233-240200-
/O.NEW.KPUB.FW.A.0012.210424T1800Z-210425T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
355 AM MDT Fri Apr 23 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 224...229...230 AND 233...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Saturday afternoon through Saturday evening.

* Affected Area...Fire Weather Zones 224...229...230 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
419 
WWUS85 KPUB 232058
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
258 PM MDT Fri Apr 23 2021

...A Red Flag Warnings has been issued from 12PM to 8PM for gusty
winds and low relative humidity for Fire Weather Zones 224, 229, 
230 and 233, which includes the San Luis Valley, Huerfano County 
and Las Animas County...

...A Fire Weather Watch has been issued from Sunday afternoon 
through Sunday evening for gusty winds and low relative humidity 
for Fire Weather Zones 220, 223, and 227 through 237, which 
includes the San Luis Valley, the upper Arkansas River Valley,
Fremont, and the eastern plains excluding northern El Paso County...

...A Fire Weather Watch has been issued from Monday afternoon 
through Monday evening for gusty winds and low relative humidity 
for Fire Weather Zones 220, 223, and 227 through 237, which 
includes the San Luis Valley, the upper Arkansas River Valley, 
Fremont, and the eastern plains excluding northern El Paso 
County...

COZ224-229-230-233-241300-
/O.UPG.KPUB.FW.A.0012.210424T1800Z-210425T0200Z/
/O.NEW.KPUB.FW.W.0024.210424T1800Z-210425T0200Z/
/O.NEW.KPUB.FW.A.0013.210425T1800Z-210426T0200Z/
/O.NEW.KPUB.FW.A.0014.210426T1800Z-210427T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
258 PM MDT Fri Apr 23 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, DRY FUELS, AND HIGH HAINES
INDICES FOR FIRE WEATHER ZONES 224...229... 230 AND 233... 

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, DRY FUELS,
AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 224...229...230 
AND 233... 

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, DRY FUELS, AND
HIGH HAINES INDICES FOR FIRE WEATHER ZONES 224...229...230 AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity,dry fuels, and 
high Haines Indices, which is in effect from noon to 8 PM MDT 
Saturday. A Fire Weather Watch has also been issued. This Fire 
Weather Watch for gusty winds, low relative humidity, dry fuels, 
and high Haines Indices is in effect from Sunday afternoon through
Sunday evening. In addition, a Fire Weather Watch for gusty 
winds, low relative humidity, dry fuels, and high Haines Indices 
has been issued. This Fire Weather Watch is in effect from Monday 
afternoon through Monday evening. The Fire Weather Watch is no 
longer in effect.

* Affected Area...Fire Weather Zones 224...229...230 and 233.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 7 percent.

* Temperatures...In the upper 50s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ220-222-227-228-231-232-234>237-241300-
/O.NEW.KPUB.FW.A.0013.210425T1800Z-210426T0200Z/
/O.NEW.KPUB.FW.A.0014.210426T1800Z-210427T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
258 PM MDT Fri Apr 23 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY,
DRY FUELS, AND HIGH HAINES INDICES FOR FIRE WEATHER
ZONES 220...222...227...228...231...232...234...235...236
AND 237...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY,
DRY FUELS, AND HIGH HAINES INDICES FOR FIRE WEATHER
ZONES 220...222...227...228...231...232...234...235...236
AND 237...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds, low relative humidity, dry fuels, and high
Haines Indices, which is in effect from Sunday afternoon through 
Sunday evening. A Fire Weather Watch has also been issued from 
Monday afternoon through Monday evening.

* Affected Area...Fire Weather Zones 220...222...227...228... 
  231...232...234...235...236 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 6 percent.

* Temperatures...In the mid 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 22, 11:47 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 22, 11:47 PM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1147 PM MDT Thu Apr 22 2021

.UPDATE...
Issued at 803 PM MDT Thu Apr 22 2021

Winds have diminished with increasing humidities over the eastern
plains, which have allowed for the Red Flag Warning to expire at
8 pm mdt.

&&

.SHORT TERM...(This evening through Friday)
Issued at 320 PM MDT Thu Apr 22 2021

Currently GOES-16 visible satellite imagery and RGB products show
scattered mid to high level cloud clover over the entire CWA as
westerly flow aloft increases in response to a trough digging over
the area. While not clearly evident on satellite, radar base
velocity and surface obs show a cold front dropping south over the
eastern plains. In response to this some showers have developed over
El Paso, Kiowa, and Prowers counties. Currently temperatures over
the eastern plains are within the 60s and 70 south of the cold front
and within the 50s north of the front. Within the San Luis Valley,
temps are currently sitting within the 50s.

Tonight... Starting the short term forecast period, a long wave
trough will continue digging into the area over the Pueblo CWA.
Progressing through tonight, the trough axis is expected to migrate
eastward over the area. As this happens, deep and persistent
westerly winds look become the main dynamics over the area tonight.
Westerly winds, especially deep winds, should allow for orographic
forcing. Given the moderate orographic forcing, scattered snow
showers are expected over the higher terrains, especially the San
Juan and La Garita Mountains. Impacts from any snow showers look to
be minimal at this time, with only light amounts of snow
anticipated. Mid to high level clouds also look to increase in
coverage overnight in response to increased westerly flow aloft,
particularly over the western mountains and adjacent areas. Lows
tonight over the plains look to be within the mid 30s. For the
valley regions, lows look to fall to within the upper 20s, possibly
low 30s. Finally the higher elevations will cool into the mid 10s to
low 20s.

Tomorrow... The aforementioned trough will continue progressing
eastward throughout the day Friday. As this occurs, cold upper level
temperatures will be advected into the area. Given this and
relatively warm temperatures at the surface, some instability is
expected to develop over the region. Values of 200-500 J/kg of CAPE
would be most likely, though if we warm up more than currently
forecast, CAPE values would likely be higher. In regards to winds
tomorrow, at the upper levels, winds will begin to shift more
northwesterly throughout the day as the trough axis passes eastward.
Winds at the surface will become more northerly tomorrow afternoon,
especially over the plains, though there is a few hours that some
more easterly/northeasterly winds will prevail. Given the orographic
forcing and upslope winds tomorrow, scattered snow and rain showers
can be expected over the higher elevations and lower elevations
respectively. Given the amount of CAPE present, any shower that does
develop will be convective in nature. Widely scattered thunderstorms
should also be expected as showers tap into areas of deeper and
higher values of CAPE. With respect to clouds tomorrow, mid to high
level clouds should maintain a presence over the CWA, thanks to the
support of the orographic forcing in place. High temperatures
tomorrow will be below average CWA wide. The eastern plains look to
warm into the mid 50s to mid 60s. The San Luis Valley looks to warm
to the mid 50s. Finally the higher elevations look to warm into the
mid 20s and upper 30s.

.LONG TERM...(Friday night through Thursday)
Issued at 320 PM MDT Thu Apr 22 2021

Main forecast concerns/challenges:

1) Increasing fire weather concerns this weekend into early next
week.

2) Returning precip chances late in the period.

Main upper trough is expected to shift out of the area Friday
night, with any lingering showers and thunderstorms diminishing
through mid evening. A return to more zonal flow is then expected
into the weekend, before height rises becomes more of the trend
late in the weekend. In this transition, could see some light
showers across the central mountains. If they do development,
don't anticipate much of any accumulation. A warming trend begins
on Saturday, with above normal temps returning to the area. These
warmer temps, low humidity, and increasing winds could support
critical fire weather conditions on Saturday. At this time,
highest potential would be across the San Luis Valley, with some
potential over the far southern I-25 corridor.

The warming trend continues Sunday and Monday, with temps in the
70s and well into 80s expected across lower elevations/plains. Air
mass expected to become even drier Sunday into Monday, along with
flow aloft anticipated to increase during this time. This will
support increasing fire weather concerns, with very low humidity
values and gusty winds supporting more widespread critical fire
weather conditons Sunday and especially on Monday.

Monday looks to be the last day with above normal temps for the
forecast period, as a strong system is expected to move across the
region Monday night through mid week. This system will return
cooler temps to the area along with increasing precip chances, and
will be worth keeping an eye on given the potential strength of
it. Additionally, the returning cooler air could support snow
chances across parts of the lower elevations. However, guidance
continues to vary with the exact evolution/track. So, confidence
is on the lower side with this system at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1136 PM MDT Thu Apr 22 2021

VFR cigs will spread over the area as showers associated with a
disturbance moves in across the mountains. VCSH will be possible
at KALS late tonight through Friday morning while KCOS and KPUB
see VFR cigs at times. VCSH will be possible at both KCOS and KPUB
around 18z as showers over the mountains spread eastward. Outflow
boundaries from these showers will bring a north to northwest wind
shift with gusts to around 25-30 kts at both terminals in the
afternoon. Showers will move east of all three terminals early in
the evening with clearing skies. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...STEWARD
SHORT TERM...SIMCOE
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Apr 22, 10:45 PM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1045 PM MDT Thu Apr 22 2021

COZ058>089-093>099-240445-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1045 PM MDT Thu Apr 22 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A few snow showers are possible over the mountains. Local
accumulations of 1 to 3 inches possible over the higher
terrain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible Friday across the region,
with the best chance along the greater I-25 corridor region.
Cloud to ground lightning will be the main threat. Scattered snow
showers will be possible over the higher terrain.

Critical fire weather conditions will be possible over the San
Luis Valley Saturday. A more serious critical fire weather day
will be possible both Sunday and Monday as strong southwest winds
and very low humidity values are expected to develop across the
entire region.

A significant Pacific weather system will begin to affect the
region Monday night and into Tuesday. This system promises to
bring snow to the mountains and possibly mixed precipitation to
the valleys and plains. This system has the potential to intensify
once it crosses the mountains and could bring high impact weather
to parts of the plains later Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight over the mountains.

STEWARD/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:58 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more24 hr
Apr 23, 2:58 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more37 hr
Apr 23, 2:58 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Huerfano, Las Animas, Rio Grande and 1 more29 hr
Apr 23, 3:53 PM MDTSpecial Weather StatementPUBBaca52 min

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.